Advances in Differential Equations

Local and global well-posedness results for flows of inhomogeneous viscous fluids

R. Danchin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper is devoted to the the study of density-dependent, incompressible Navier-Stokes equations with periodic boundary conditions, or in the whole space. We aim at stating well-posedness in functional spaces as close as possible to the ones imposed by the scaling of the equations. Preliminary results have been obtained in [5] under the assumption that the density is close to a constant. Getting rid of this assumption (by allowing smoother data if necessary) is the main motivation of the present paper. Local well-posedness is stated for data $(\rho_0,u_0)$ such that $(\rho_0-cste)\in H^{{{{\frac N2}}}+\alpha}$ and $\inf\rho_0>0$, and $u_0\in H^{{{{\frac N2}}}-1+\beta}$. The indices $\alpha,\beta>0$ may be taken arbitrarily small. We further derive a blow-up criterion which entails global well-posedness in dimension $N=2$ if there is no vacuum initially.

Article information

Adv. Differential Equations, Volume 9, Number 3-4 (2004), 353-386.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10]
Secondary: 35B30: Dependence of solutions on initial and boundary data, parameters [See also 37Cxx] 76D03: Existence, uniqueness, and regularity theory [See also 35Q30] 76D05: Navier-Stokes equations [See also 35Q30]


Danchin, R. Local and global well-posedness results for flows of inhomogeneous viscous fluids. Adv. Differential Equations 9 (2004), no. 3-4, 353--386.

Export citation